skip navigation nih record
Vol. LXVI, No. 8
April 11, 2014
cover

previous story

next story



NCCAM Lecturer Explains Herb-Drug Interactions

Dr. Bill Gurley of the University of Arkansas

Dr. Bill Gurley of the University of Arkansas

Herbal and other dietary supplements are easily found on store shelves, near the aspirin and antacids. But does that mean they are safe? Dr. Bill Gurley delved into a key aspect of this seemingly simple, but actually complex question when he spoke on herb-drug interactions as part of NCCAM’s Integrative Medicine Research Lecture Series. He explored the negative effects that can occur if supplements—such as energy “shots” and drinks, weight-loss aids and herbal medicines—interact with conventional drugs, potentially affecting drugs’ concentrations in the body and their clinical effects.

A professor of pharmaceutical sciences at the University of Arkansas for Medical Sciences College of Pharmacy and director of the UAMS clinical pharmacokinetics research laboratory, Gurley offered numerous insights to the NIH audience.

He set the stage with recent survey findings, including that 20 to 30 percent of people taking prescription drugs also take herbal supplements, yet less than 40 percent of patients using herbal supplements tell their health care providers of the use. Thus, the potential for herb-drug interactions may be present for consumers while their providers are unaware of it. “Because elderly people are our greatest consumers of conventional medications, they may be at increased risk,” Gurley said.

The mechanisms of herb-drug interactions are either pharmacodynamic (the herb has pharmacological properties either similar to or opposite those of the drug) or pharmacokinetic (the herb affects drug metabolism, usually by inducing or inhibiting the action of key enzymes and/or transporters). In this field of research, Gurley said, laboratory findings implying an interaction do not always translate into a problem in people. The best way to find out, he said, is prospective clinical studies.

Herb interactions can occur not only with medications, but also within herbal products. Many supplements contain multiple herbs; when that abundance of biologically active plant compounds combines, the result can be strong synergistic effects. Gurley described cases in which taking supplements containing stimulants such as caffeine, guarana, yerba maté, green tea or bitter orange—in excess, in combination, too quickly or with vigorous exercise (especially under hot conditions)—has led to emergency room visits and even fatalities (see sidebar).

He emphasized, “Most herbal supplements do not present a serious drug-interaction risk.” Gurley added, however, that most supplements’ effects typically are also minimal, either from poor dosage form performance (inadequate disintegration or dissolution) or from being extensively metabolized before reaching the systemic circulation. But he cautioned that manufacturers are developing new technologies, such as liposomes, to address such issues. While these new technologies could help make an herb more available in the body, they could also increase risks for toxicity and/or interactions. Furthermore, they have been little studied in randomized, controlled trials, he said.

Gurley’s lecture is available at http://videocast.nih.gov/summary.asp?Live=13727&bhcp=1 and will be added to NCCAM’s Online Continuing Education Series (nccam.nih.gov/training/videolectures) later this year.

A Major Culprit in Interactions

Far and away the most problematic herb for herb-drug interactions is St. John’s wort, said Dr. Bill Gurley. It has a very high drug-interaction risk, rendering most drugs ineffective in the body, including birth control pills, anticoagulants, antidepressants, antiretrovirals, antiseizure drugs and immunosuppressants. He provided an example of how serious those interactions can be.

In 1999, Gurley received a call from one of his institution’s transplant surgeons concerning a young patient who had had a kidney transplant 5 years earlier. Her cyclosporine levels kept falling, despite increased doses, and no one could figure out why. “The way they found out,” Gurley explained, “was when she mentioned to the dietitian on the transplant team that she was taking St. John’s wort because she felt depressed. Long story short, [I confirmed that there was an interaction], she was taken off St. John’s wort and about a week later her cyclosporine levels just skyrocketed. We finally got them back under control. Unfortunately, in her case, acute rejection evolved into chronic rejection, she lost her graft and she had to go back on dialysis and back on the transplant list. And this is just one of four such cases at our center.”

Since the late 1990s, Gurley added, articles from around the world have reported that using St. John’s wort affects cyclosporine concentrations and has led to rejection of heart, liver and kidney transplants.


back to top of page